Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 4, NWS Riverton, WY

January 31, 2020Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Jan 31, 2020, 1:27 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 1, 2020, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2020, 1:27 PM MST (20:27 UTC)
In effect from
Feb 1, 2020, 8:00 AM MST
Expired
Feb 1, 2020, 2:12 AM MST
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 31, 10:03 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 10:03 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1003 AM MST Fri Jan 31 2020

.SHORT TERM...Today through Saturday night
Issued at 345 AM MST Fri Jan 31 2020

High clouds and scattered mid clouds streaming from north to south
this morning. Some lower clouds in the far west valleys, mainly
from Jackson to Alpine. Breezy to windy areas over the south and
central wind corridors as well as the Absaroka mountains and
adjacent Cody foothills. Wide range of temperatures over the
region. The weather will be dry today through Saturday night for
most of the region. NW WY mountains will see some light snow or
flurries at times today through tonight and then dry Saturday.
Otherwise periods of high clouds today and tonight with less
clouds for Saturday. Temperatures will be mild today where the
wind occurs and in the mountains as warmer air aloft moves in
today. Some snow covered valleys will be the colder places today
due to the inversion. Wide range of low temps tonight with the
milder lows where the wind blows. Snow covered valleys with no
wind will be cold tonight. Highs on Saturday will be quite mild in
the windy locations and where no snow cover exists over the north.
Again, the snow covered valleys will see the colder highs.

The other forecast issue is the potential for strong wind gusts
in the Cody foothills tonight into Saturday morning with a second
round Saturday night ahead of a cold front that moves in Sunday
morning. Will keep the High Wind Watch going and let the day shift
see another model run or two for a final decision. Otherwise, the
wind corridor of the south and central will see windy conditions
through Saturday night with gusts 35 to 45 mph.

.LONG TERM...Sunday through Friday
Issued at 345 AM MST Fri Jan 31 2020

Sunday the pattern will change as a significant trough, and
associated cold front, move in from the north. Temperatures will be
half the problem with this period as H7 temps start the day +5 in
the south to -2 in the north. The cold front will quickly bring in -
14 degree temps at H7. For the northern portions of the area expect
max temps to be early in the morning, while southern and some
central areas will still receive some warming aided by the strong
southwesterly winds coming ahead of the front.

The second problem will be snow and snow amounts. As the trough digs
over the Intermountain West a jet max will be exiting putting WY in
the right rear quad for some enhanced lift over a fairly strong cold
front Sunday evening. Models are currently indicating the cold air
will outpace the precip so we expect snow to spread from northwest
to southeast across both sides of the divide Sunday afternoon and
overnight. A big question will be snow amounts in various upslope
areas. The northeast flow is a good direction for the Lander
Foothills but if strong enough could bring rain-shadowing to portions
of the Wind River Basin. Easterly flow aloft is also not favorable
for the Casper area.

Snow will continue through the day Monday as the trough moves
overhead. By Monday morning H7 look to be in the -18 to -20 range
which will turn the precip into a much drier snow. Monday will be
the period of heaviest snow for southern and central WY. Monday
night will see the system begin its exit stage right with precip
ending from to northwest to southeast through Tuesday morning.

On Tuesday, behind this system, all of the new snow on the ground
will help keep temperatures on the cold side. Morning lows Tuesday
and Wednesday may drop into the single digits, and west of the
Divide will see temperatures drop below zero. Wednesday is looking
like another system will bring significant snow to western areas,
and some for the north as well. This snow will last through
Thursday. The good news is that temperatures across the board will
finally start a slight warmup Wednesday into Thursday.

&&

.AVIATION...18Z Issuance

VFR conditions expected across the area through the TAF period.
Most places will have a light wind today. However, KRKS, KCPR and
KCOD will have gusty southwest to west winds through the period.
Gusty winds will continue in vicinity of KPNA, before subsiding
again by sunset as winds decouple. Periods of mid to high clouds
will stream over the area today and tonight. A few showers will
occur in vicinity of KJAC but should remain over the mountains for
the most part.

&&

.FIRE WEATHER...
Issued AT 345 AM MST Fri Jan 31 2020

Dry weather will occur over most of the region. Scattered light
snow or flurries will occur in NW WY today and tonight.
Accumulations will be very light. Breezy to windy weather is
expected today and tonight in the south and east central zones as
well as in the Absaroka mountains and the adjacent Cody foothills.
Smoke dispersal will be poor for most locations today. Saturday
looks dry and milder with breezy to windy conditions in the same
locations as today.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from this evening through Saturday morning for
WYZ003.

&&

SHORT TERM...AR
LONG TERM...Hulme
AVIATION...Hattings
FIRE WEATHER...AR
Hazardous weather outlook, Jan 31, 3:16 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
316 AM MST Fri Jan 31 2020

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
316 AM MST Fri Jan 31 2020

...High Wind Watch in effect for the Cody Foothills Friday night
and Saturday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Wind speeds will be on the increase this evening in the Cody
Foothills and the Absaroka Mountains. Strong wind gusts will occur
toward late evening and the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Strong to possibly high wind is possible across the
Cody Foothills.

Sunday and Sunday night...Snow will develop over the north and
spread south Sunday afternoon and night.

Monday...Snow is likely over the entire area along with much
colder temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall amounts.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 1:12 PM MSTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more40 hr
Jan 31, 1:27 PM MSTHigh Wind WarningRIWFremont, Hot Springs, Natrona, Park, Sweetwater38 hr

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.